Folsom Hearing Aid Center - Folsom and Placerville, CA

Medications that cause hearing loss and tinnitus.

It’s normal to check out the side effects of a medication when you begin taking it. Can you expect to feel Nauseous or to have a dry mouth? There is a more serious possible side effect that you may not realize which is hearing loss. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

The number of drugs that can lead to this problem is unclear, but there are at least 130 ototoxic medications on record. What are some of the most common ones you should watch out for and why?

Some Facts About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. these drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical message the brain can understand. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then expanding to include lower ones.
  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Tinnitus is caused by some drugs while others lead to hearing loss. If you hear phantom sounds, that could be tinnitus and it usually shows up as:

  • Thumping
  • A windy sound
  • Popping
  • Ringing

Normally if you quit using the medication the tinnitus will go away. However, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that might surprise you. Many of them you could have in your medicine cabinet right now, and there’s a chance you take them before bed or when you are in pain.

At the top of the list for ototoxic medications are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you might know better as aspirin. The hearing issues induced by these medications are usually correctable when you stop taking them.

Antibiotics are a close second for common ototoxic medications. Not all antibiotics are ototoxic, however. a few that aren’t which you may have heard of include:

  • Erythromycin
  • Vancomycin
  • Gentamycin

The issue disappears when you quit taking the antibiotics just like with painkillers. The common list of other drugs include:

  • Quinine
  • Quinidine
  • Chloroquine

Tinnitus Can be Caused by Several Common Substances

Diamox, Bumex, Lasix and Edecrin are diuretics which trigger tinnitus but there are greater culprits in this category:

  • Caffeine
  • Marijuana
  • Tonic water
  • Nicotine

You are subjecting your body to something that might cause tinnitus every time you drink your morning coffee. Once the drug is out of your system it will pass and that’s the good news. Some drugs, ironically, which doctors prescribe to treat tinnitus are actually on the list of culprits.

  • Amitriptyline
  • Prednisone
  • Lidocaine

The prescribed dosage should be less than what triggers ringing, though.

Ototoxicity Has Specific Symptoms

The signs or symptoms of tinnitus can vary based on the health of your ears and what medication you get. Generally, you can expect anything from slightly annoying to completely incapacitating.

Look for:

  • Poor balance
  • Blurring vision
  • Vomiting
  • Tinnitus
  • Difficulty walking
  • Hearing loss on one or both sides

Contact your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you notice the symptoms of ototoxicity. You should never stop using what your doctor tells you to. These symptoms are only temporary so keep that in mind. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. Also, schedule a hearing test with a hearing care professional.